What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 25, 10:40 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 25, 10:40 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Mon Jan 25 2021
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
An active weather pattern continues today through tomorrow as a
storm system will bring another round of rain and thunderstorms,
high elevation snowfall, and much colder temperatures over the next
several days. This system will also be much windier and colder.
Below normal temperatures are expected through at least next weekend
with freezing conditions likely Wednesday morning.
&&
.DISCUSSION...
Radar is relatively quiet early this morning, compared to yesterday,
with isolated light showers still passing over portions of the south-
central AZ, as well as some light elevated showers in southwest AZ.
Objective analysis and satellite show the shortwave that drove the
showers and storms yesterday has already pushed into Colorado and
our region is generally under brief subsidence aloft, between the
departed system and our next, much colder, weather system.
The next shortwave, with anomalously low heights, is rapidly
descending along the California spine with showers already pushing
inland and very breezy conditions on the windward side of the SoCal
mountains. Objective analysis shows potential vorticity is also
already pressing east over our CWA. Given the antecedent low-level
moisture, shower activity will likely quickly flourish again,
initially in the orographically favored areas north and east of
Phoenix. There is strong model consensus among CAMs indicating
strong vorticity-forced ascent will then give way to a developing
pre-frontal line of showers and thunderstorms around or just after
sunrise across southeastern California. 00Z HREF suggests this line
will become progressively more organized as it pushes east through
the day with probabilities of greater than 40 dBZ echoes and at
least 50 J/kg of MUCAPE upwards of 90% by the time the line reaches
western Maricopa county. Sufficient deep layer shear of 40 to 50 kt
will be present and insolation yielding a few hundred joules of CAPE
is suggested by most CAMs. The latest runs of the HRRR also suggests
sfc-3 km CAPE in excess of 100 J/kg is possible. Considering this
and the shear profile, would not be surprised to see a few stronger
segments along the convective line, possibly even isolated severe
depending on the amount of instability. The primary impact from any
storm later today will be strong winds. A strong, 40-45 kt, low
level gradient wind field is expected today and the convective
showers and storms could easily push these winds down to the
surface. Other impacts will be heavy rain, lightning, and small hail
with larger than pea size possible in the stronger storms.
As mentioned, a very strong gradient wind field will develop across
the region today as the shortwave punches into the area. Strongest
gradient winds are expected over southeast CA and southwest AZ, with
the stronger surface wind speeds further east being more
convectively driven. A wind advisory remains in place across the
whole CWA for today. Have upgraded to a high wind warning for
southwest Imperial county where wind gusts may reach 55-60 mph from
this morning through early Tuesday morning. Surface winds elsewhere
will generally subside tonight.
The other noteworthy component of Monday's low pressure system will
be the winter storm impacts. Heaviest snow will likely fall this
afternoon and evening over the high terrain north and east of
Phoenix with the band of showers and storm. HREF suggests even brief
snowfall rates of 1-2" per hour is possible within the convective
band. While lower desert activity will generally taper off Monday
evening, rain and snow showers will persist across the higher
terrain through Tuesday. Critical thicknesses will be low enough to
support snow as low as 2000-2500 ft in elevation. Wrap- around
precipitation Tuesday morning could very well take the form of snow
across north Scottsdale and Cave Creek, and possibly graupel a bit
lower in elevation. Across the higher terrain north and east of
Phoenix, total snow accumulations will likely amount to 1 to 2 feet
above 5000 ft in elevation and 3 to 6 inches near Globe above 3500
ft, where the Winter Storm Warnings and Winter Weather Advisories
are in effect. A dusting to an inch is certainly possible down to
2500, but generally any further and any flakes that fall will melt
pretty quickly, especially after reaching the warmer surface.
In terms of total QPF with today and Tuesday's system, there is
overall good agreement among short and long-range ensembles and the
WPC forecast. QPF, as expected, is highest in the orographically
enhanced regions north and east of Phoenix with a quarter to half
inch in the Valley. Though higher amounts are still possible with
stronger showers and storms, as storms may see rain rates up to
0.5"+ per hour. The prolonged moist southwesterly flow is conducive
for even higher amounts in the foothills, where as much 1 to 2
inches in liquid or SWE is possible. This could lead to runoff into
Tonto Creek near Tonto Basin, where increases are again forecast.
The storm system should quickly exit east of our area Wednesday
with drying conditions. However, temperatures will become quite
cold following the system. Clearing skies Tuesday night will
likely result in our coldest temperatures occurring on Wednesday.
Based on the latest NBM forecast, Wednesday morning will feature
the coldest morning lows of the season with isolated freezing
temperatures forecast for the Phoenix metro area. A Freeze Watch
will be considered and likely needed for areas outside of the
Phoenix metro area that have yet to see freezing temperatures this
season.
&&
.AVIATION...Updated at 1740Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A frontal squall should pass through the terminals this afternoon
between 20Z-23Z creating a period of pre-frontal gusty cross runway
winds followed by an abrupt wind shift and potential for 35kt W-SW
gusts embedded with moderate showers. An isolated TSRA is also
possible with VSBY/CIGS potentially briefly hitting into IFR
category. Confidence in the squall and gusty winds is high, while
TSRA potential is lower.
Otherwise, scattered showers and cigs in a 3K-6K ft range will be
common through this evening. There may be wide oscillation in cloud
heights behind the front, with a greater potential for solid 4K ft
cigs for a period early Tuesday morning. Confidence is moderate that
sfc winds will actually switch back to SE during the overnight
hours, but should quickly become westerly by late Tuesday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be the greatest weather impact as scattered showers and
lower cigs around 5K ft gradually clear the area this afternoon.
Confidence is good that post-frontal westerly winds will rapidly
sweep across the terminals this afternoon. Gusts exceeding 40kt may
be common at KIPL before relaxing later this evening. Given recent
rainfall, any BLDU restriction is more uncertain.
&&
.FIRE WEATHER...
Wednesday through Sunday:
A clearing and drying trend begins Wednesday. Colder temperatures
and lingering moisture should keep min RH values above 25% through
Thursday with overnight recoveries in the 40-80% range. A quick-
moving system Friday-Saturday will bring a chance for rain, before
conditions dry out again. Afternoon breeziness will be common,
especially over any higher terrain features, with slightly stronger
speeds with the weather disturbance at the end of the week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
for AZZ534-537>563.
Winter Storm Warning from 5 PM this afternoon to 3 PM MST
Tuesday for AZZ562.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Tuesday for AZZ557-558-563.
Winter Storm Warning from 11 AM this morning to 5 PM MST Tuesday
for AZZ557-558-563.
Wind Advisory from 10 AM this morning to 11 PM MST this evening
for AZZ530>533-535-536.
CA...Wind Advisory from 9 AM this morning to 10 PM PST this evening
for CAZ560-561-563>570.
High Wind Warning until 7 AM PST Tuesday for CAZ562.
&&
DISCUSSION...Benedict
AVIATION...MO
FIRE WEATHER...BenedictIn the hours before
Special weather statement, Jan 25, 11:01 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1101 AM MST Mon Jan 25 2021
AZZ532-535-536-251845-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1101 AM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1145 AM
MST...
At 1100 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Ligurta to Fortuna Foothills
to 7 miles southeast of Araby to 13 miles southeast of Somerton.
Movement was east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Yuma, Fortuna Foothills, Wellton, Blaisdell, Kinter, Ligurta, Tacna
and Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 10 and 41.
AZ Route 95 between mile markers 33 and 45.
AZ Route 195 between mile markers 11 and 20, and near mile marker
23.
LAT...LON 3290 11391 3263 11397 3250 11406 3234 11422
3249 11462 3261 11453 3268 11448 3284 11438
TIME...MOT...LOC 1800Z 282DEG 18KT 3277 11427 3266 11439 3259 11444
3249 11452
18Special weather statement, Jan 25, 11:19 AM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1119 AM MST Mon Jan 25 2021
AZZ531-533-536-538-251900-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Central La Paz AZ-
1119 AM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL NOON MST...
At 1119 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Kofa Wildlife Refuge to 27
miles south of Brenda to 24 miles north of Tyson. Movement was
northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Wenden and Salome.
This includes the following highways...
AZ Interstate 10 between mile markers 45 and 80.
US Highway 60 between mile markers 63 and 65.
LAT...LON 3385 11349 3360 11316 3326 11319 3304 11394
3326 11394 3346 11400
TIME...MOT...LOC 1819Z 228DEG 36KT 3341 11389 3330 11384 3315 11388
18Special weather statement, Jan 25, 11:53 AM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1153 AM MST Mon Jan 25 2021
AZZ535-536-251945-
Gila River Valley AZ-Southeast Yuma County AZ-
1153 AM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
1245 PM MST...
At 1153 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tacna to 10 miles southeast of Wellton to
17 miles southeast of Ligurta to 23 miles southeast of Fortuna
Foothills. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Dateland, Tacna, Paloma, Tyson, Mohawk and Roll.
This includes AZ Interstate 8 between mile markers 32 and 75.
LAT...LON 3295 11340 3272 11341 3260 11347 3238 11360
3238 11426 3249 11419 3260 11417 3280 11404
TIME...MOT...LOC 1853Z 256DEG 32KT 3274 11392 3258 11401 3247 11411
3238 11418
18Special weather statement, Jan 25, 12:22 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Mon Jan 25 2021
AZZ534-537-538-540-252015-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-
1222 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 115 PM
MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Palo Verde Nuclear Generation Station, or 11 miles
south of Tonopah, moving northeast at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Surprise, Buckeye, Tonopah, Palo Verde, Perryville, White Tank
Mountain Park, Liberty, Palo Verde Nuclear Generation Station,
Wintersburg, Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 88 and 121.
AZ Route 85 between mile markers 145 and 154.
LAT...LON 3313 11306 3336 11318 3389 11276 3369 11250
3333 11248
TIME...MOT...LOC 1922Z 225DEG 42KT 3334 11297
18Special weather statement, Jan 25, 1:06 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
106 PM MST Mon Jan 25 2021
AZZ534-537-538-540>542-544-252045-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
106 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 PM
MST...
At 106 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wickenburg to near Morristown to 8 miles
northwest of White Tank Mountain Park to 7 miles northwest of
Buckeye. Movement was northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Buckeye, El Mirage, Wickenburg,
Youngtown, New River, Sun City West, Waddell, Circle City, Sun City,
Wittmann, Litchfield Park, White Tank Mountain Park, Downtown Peoria,
Surprise Stadium, Arrowhead Mall and Lake Pleasant.
This includes the following highways...
AZ Interstate 10 between mile markers 107 and 111.
AZ Interstate 17 between mile markers 221 and 241.
US Highway 60 between mile markers 108 and 153.
LAT...LON 3404 11210 3357 11214 3341 11273 3359 11273
3375 11276 3387 11284 3400 11274 3389 11228
3391 11224 3395 11224 3397 11219 3404 11216
TIME...MOT...LOC 2006Z 218DEG 33KT 3390 11274 3381 11265 3365 11265
3347 11267
18Special weather statement, Jan 25, 1:08 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
108 PM MST Mon Jan 25 2021
AZZ537>540-543-544-550-553-554-559-252100-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Gila Bend AZ-
Tonopah Desert AZ-Central Phoenix AZ-Northwest Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
108 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
200 PM MST...
At 108 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Buckeye to Palo Verde to near Painted Rock
Dam to near Cotton Center. Movement was northeast at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Youngtown, Laveen, Cashion, Sun City, Litchfield Park, Palo Verde,
North Mountain Park, South Phoenix, Cotton Center, Arizona State
Fairgrounds, Liberty, Downtown Peoria and Downtown Glendale.
This includes the following highways...
AZ Interstate 10 between mile markers 108 and 147.
AZ Interstate 17 between mile markers 196 and 213.
US Highway 60 between mile markers 148 and 160.
LAT...LON 3345 11204 3308 11221 3303 11280 3333 11270
3345 11271 3367 11207
TIME...MOT...LOC 2008Z 247DEG 40KT 3346 11262 3336 11263 3324 11267
3307 11274
18